New Jersey, 2008

Flash Flooding and Flooding in New Jersey, September 6 to 7, 2008

September 6 to 7, 2008 · NWS OKX · 19 events in 5 counties and zones

Tropical Storm Hanna impacted Northeast New Jersey, making landfall near the Nassau/Suffolk County border around 10:35 pm on the 6th. 50 inches at River Edge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Tropical Storm Hanna impacted Northeast New Jersey, making landfall near the Nassau/Suffolk County border around 10:35 pm on the 6th. Storm total rainfall ranged from 2.52 inches at Ridgewood to 5.50 inches at River Edge. Periods of torrential rainfall from heavy showers and thunderstorms caused flash flooding of many urban areas, small streams, and rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 6, 3:20 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 6, 3:20 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
420 PM EDT SAT SEP 6 2008

.SYNOPSIS...
TROPICAL STORM HANNA WILL TRACK NORTHEAST...AND PASSES JUST SOUTH
OF NEW YORK HARBOR...THEN QUICKLY ACROSS EASTERN LONG ISLAND SOUND
TONIGHT. HANNA THEN RAPIDLY MOVES NORTHEAST AWAY FROM THE REGION.
PLEASE REFER TO THE LATEST STATEMENT FROM THE NATIONAL HURRICANE
CENTER FOR FURTHER DETAILS ON HANNA.

WEAK HIGH PRESSURE BUILDS IN FROM THE GREAT LAKES BEHIND HANNA
SUNDAY AND SUNDAY NIGHT...THEN MOVES OFFSHORE MONDAY. A WARM FRONT
CROSSES THE REGION MONDAY NIGHT AND TUESDAY MORNING...FOLLOWED BY A
COLD FRONT TUESDAY AFTERNOON AND EVENING. HIGH PRESSURE THEN BUILDS
IN WEDNESDAY INTO THURSDAY. NEXT STORM SYSTEM APPROACHES FOR THE END
OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
LATEST FORECAST PRODUCTS DELAYED...AWAITING TROPICAL PREDICTION CENTER
HANNA FORECAST.

BANDS OF HEAVY RAIN AND POSSIBLE TSTMS ASSOCIATED
WITH HANNA AS THE STORM TRACKS JUST SOUTH OF NEW YORK
HARBOR...THEN ACROSS EASTERN LONG ISLAND SOUND. OPERATIONAL MODELS
NOW IN BETTER AGREEMENT WITH THE HANDLING OF THIS STORM. FLOODING
CONCERNS WILL CONTINUE THROUGH THE OVERNIGHT WITH POTENTIAL FOR 2
INCH PER HOUR RAINFALL IN THIS MOIST AIRMASS. ONLY CONCERN IS
WEAKENING OF STORM AS CLOUD TOPS WARM. WILL NEED TO KEEP AN EYE ON
RAINFALL. WINDS OF 30 TO 40 MPH WILL BE COMMON WITH GUSTS 40 TO 50
MPH.

BASED ON FORECAST TRACK...AND MODELS SUGGESTING RAPID DRYING
BEHIND HANNA...BRING PRECIPITATION TO AN END FAIRLY QUICKLY FROM SW
TO NE AFTER MIDNIGHT TONIGHT. FOLLOWED MOS BLEND FOR TEMPS.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
AS THE STORM QUICKLY DEPARTS SUNDAY...WEAK FRONT APPROACHES THE
REGION...FOLLOWED BY HIGH PRESSURE LATER IN THE PERIOD.

INITIAL BREEZY TO WINDY CONDITIONS WILL ABATE BY SUNDAY AFTERNOON AS
THE STORM DEPARTS. PLENTY OF SUNSHINE EXPECTED.

GENERAL FLAT MID AND UPPER LEVEL FLOW SUNDAY NIGHT THROUGH MONDAY
NIGHT. AT THE SFC...HIGH PRESSURE BUILDS OVERHEAD EARLY
MONDAY...THEN PASSES EAST OF THE AREA MONDAY NIGHT AND TUESDAY.

NEXT SHORTWAVE...WHICH IS HANDLED DIFFERENTLY WITH REGARD TO
STRENGTH AND THUS MOVEMENT FROM OP MODELS AND VARIOUS ENS
MEMBERS...APPROACHES MONDAY NIGHT AND TUESDAY. SFC WARM FRONT
APPROACHES THE REGION MONDAY NIGHT/EARLY TUE MORNING...FOLLOWED BY
COLD FRONT. INCREASING SOUTHERLY FLOW AND ASSOCIATED WARM AIR
ADVECTION WILL RESULT IN INCREASING CHANCES FOR SHOWERS/TSTMS.
SLIGHT CHC WITH THE WARM FRONT...WITH BETTER CHANCES WITH THE COLD
FRONT LATE IN THE DAY.

AS FOR TEMPS...NEAR TO SLIGHTLY ABOVE NORMAL TEMPS EXPECTED.
AGAIN...FOLLOWED MOS BLEND WHICH WAS IN DECENT AGREEMENT. SOME HIGH
TEMP DISPARITIES INLAND NOTED. BLEND ENSURED MIDDLE OF THE ROAD
SOLUTION ATTM.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE WILL BUILD INTO THE AREA AFTER A COLD FRONT SWEEPS
THROUGH TUESDAY NIGHT...RESULTING IN DRY CONDITIONS FOR WEDNESDAY
AND THURSDAY. BY FRIDAY...HIGH PRESSURE SLIDES OFF THE COAST
RESULTING IN RETURN SOUTHERLY FLOW. PRECIP CHANCES INCREASE FRIDAY
AND SATURDAY AS THE NEXT FRONTAL SYSTEM APPROACHES THE AREA.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
AHEAD OF T.S. HANNNA...IFR/MVFR CONDITIONS WITH THE LOWEST
CEILINGS/VSBYS ALONG THE IMMEDIATE COAST AS HIGH DEW POINT AIR
TRAVERSES THE COOLER NEAR SHORE WATERS.

HANNA WAS LOCATED OVER THE SOUTHERN DELMARVA EARLY THIS AFTERNOON
AND IS FORECAST TO TRACK NE INTO SRN NJ THIS EVENING AND THEN
ACROSS EASTERN LI AROUND MIDNIGHT. E/SE WINDS WILL BE STEADILY
PICKING UP THIS AFTERNOON WITH GUSTS UP TO 40 KT BETWEEN 23Z AND
06Z...POSSIBLY A BIT HIGHER AT KGON AND KISP. THE HIGHEST WINDS
WILL OCCUR ACROSS THE NYC AND COASTAL TERMINALS...WHICH ARE
FORECAST TO BE IN THE EASTERN SEMICIRCLE OF THE STORM. INLAND
LOCATIONS MAY GUSTS UP TO 35 KT AS HEAVY RAINS MIX DOWN STRONGER
WINDS FROM ALOFT. A BRIEF PERIOD OF LLWS IS ALSO FORECAST FOR
EARLY THIS AFTERNOON...PRIOR TO THE ONSET OF THE STRONGER WINDS.
AT 19Z...KEWR TERMINAL DOPPLER INDICATED SE WINDS OF 30 KT AT 1
KFT.

CIGS AND VSBYS WILL LOWER TO IFR AT ALL TERMINALS WITH THE ONSET
OF THE HEAVIEST RAINFALL LATE THIS AFTERNOON. LATEST RADAR IMAGERY
ALREADY SHOWS MODERATE TO HEAVY SHOWERS APPROACHING THE NYC
TERMINALS AND THE SOUTH SHORE OF LI. ISOLATED THUNDERSTORMS ARE
ALSO A POSSIBILITY...BUT ARE NOT MENTIONED DUE TO A LOW CONFIDENCE
OF OCCURRENCE.

WINDS SHIFT TO THE W/NW AROUND 05Z AND WILL GRADUALLY DIMINISH
DURING THE COURSE OF THE MORNING. BY 15Z SUN...WINDS WILL HAVE
DIMINISHED TO 10 TO 15 KT.

VFR CONDITIONS ARE FORECAST WITHIN 3 TO 6 HOURS OF THE LOW PASSING
TO THE NE (BY 10Z).

OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
HIGH PRESSURE AND VFR MONDAY. SHOWERS/TSTMS COULD PRODUCE SUB VFR
CONDITIONS TUE AND TUE NIGHT AHEAD OF AN APPROACHING COLD FRONT.
HIGH PRESSURE AND VFR CONDITIONS RETURN WED AND THU.

&&

.MARINE...
TROPICAL STORM HANNA IMPACTS THE WATERS TONIGHT AS IT TRACKS ACROSS
WESTERN OCEAN ZONES...THEN EASTERN LONG ISLAND SOUND TONIGHT.
BASED ON THE CURRENT AND CONSISTENT FORECAST TRACK...EXPECT LONG
PERIOD SOUTHERLY SWELLS TO CONTINUE INTO TONIGHT. SEAS WILL BUILD
QUICKLY THIS EVENING AS OBSERVED UPSTREAM...12 TO 16 FT...AND
TRANSITIONS TO MORE OF A COMBINED SEA AND SHORTER PERIOD.

WINDS INCREASE SIGNIFICANTLY THIS EVENING. BASED ON THE LATEST NHC
GUIDANCE...EXPECT 40 KTS WITH GUSTS CLOSE TO 50 KTS OVER OPEN OCEAN
WATERS. EASTERN LI SOUND SHOULD SEE SIMILAR WINDS...WITH SOMEWHAT OF
A DECREASE ACROSS THE WESTERN SOUND.

HIGH SURF AND DANGEROUS RIP CURRENTS PERSIST.

BOATERS ARE URGED TO REMAIN IN PORT WHILE TROPICAL STORM WARNINGS
ARE IN EFFECT...AND TO MONITOR NWS AND NHC STATEMENTS ON HANNA.

BRISK WEST WINDS EXPECTED SUNDAY MORNING BEHIND THE STORM...THEN
ABATE AS HIGH PRESSURE BUILDS IN THROUGH MONDAY. INCREASING
SOUTHERLY FLOW TUESDAY AHEAD OF NEXT FRONT.

WINDS AND SEAS ARE LIKELY TO REACH SCA CRITERION TUESDAY NIGHT INTO
EARLY WEDNESDAY AS A COLD FRONT SWEEPS THROUGH THE AREA. WINDS AND
SEAS SUBSIDE LATER ON WEDNESDAY AS HIGH PRESSURE BUILDS INTO THE
REGION. MARINE CONDITIONS ARE EXPECTED TO REMAIN BELOW SCA CRITERION
THROUGH THURSDAY.

&&

.HYDROLOGY...
RADAR ESTIMATES QUITE HIGH. WILL NEED TO KEEP AN EYE ON RADAR AND
RAINFALL RATES THROUGH ABOUT MIDNIGHT OR SO AS WE BEGIN TO FEEL
THE FULL AFFECTS OF TROPICAL STORM HANNA. RAINFALL RATES OF 2
INCHES PER HOUR QUITE POSSIBLE. RIVER AND STREAM RISES
ANTICIPATED. URBAN FLOODING ANTICIPATED AS WELL. EXPECT ADDITIONAL
2 TO 5 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS.
AGAIN...HEAVIEST RAINFALL AXIS TO THE NW OF THE STORM. AS SUCH...NW
OF NYC SHOULD OBSERVE HIGHEST AMOUNTS.

&&

.TIDES/COASTAL FLOODING...
CURRENT DATA INDICATES THAT COASTAL FLOODING DUE TO HIGH TIDES
WILL NOT BE WIDESPREAD...AS ASTRONOMICAL TIDE LEVELS ARE
LOW...LIMITING THE IMPACT OF A PROJECTED 1 TO 2 FOOT TIDAL
DEPARTURE TO AT MOST LOW END MINOR FLOODING AT ISOLATED AREAS.
MOST TIDAL LOCATIONS IN THE REGION REQUIRE 2 TO 3 FT DEPARTURES
TO REACH MINOR FLOOD LEVELS. IN ADDITION...HIGH SURF OF 10 PLUS
FEET WILL PRODUCE BEACH EROSION ACROSS BEACHES ALONG THE SOUTH
SHORE OF LONG ISLAND LATER TODAY AND THIS EVENING.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH LATE TONIGHT FOR CTZ005>012.
     TROPICAL STORM WARNING FOR CTZ009>012.
     TROPICAL STORM WIND WARNING UNTIL 8 AM EDT SUNDAY FOR
     CTZ005>008.
NY...FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ067>081.
     TROPICAL STORM WARNING FOR NYZ071>081.
     TROPICAL STORM WIND WARNING UNTIL 8 AM EDT SUNDAY FOR
     NYZ067>070.
NJ...FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ002>006-011.
     TROPICAL STORM WARNING FOR NJZ005-006-011.
     TROPICAL STORM WIND WARNING UNTIL 8 AM EDT SUNDAY FOR
     NJZ002>004.
MARINE...TROPICAL STORM WARNING FOR ANZ330-335-338-340-345-350-353-355.
&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...PW
LONG TERM...MAS
AVIATION...DW
MARINE...MAS/PW
HYDROLOGY...PW
TIDES/COASTAL FLOODING...PW
Hazardous weather outlook, Sep 6, 4:43 PM EST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
543 PM EDT SAT SEP 6 2008

CTZ009>012-NJZ005-006-011-NYZ071>081-071345-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-ESSEX-HUDSON-UNION-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-NASSAU-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
543 PM EDT SAT SEP 6 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TROPICAL STORM WARNING.

TROPICAL SYSTEM HANNA WILL BRING HEAVY RAIN AND
TROPICAL STORM FORCE WINDS TO THE LOCAL AREA TONIGHT. ADDITIONAL
RAINFALL OF 2 TO 4 INCHES...WITH LOCALLY HIGHER AMOUNTS...IS EXPECTED.
AS SUCH...URBAN AND POOR DRAINAGE FLOODING IS EXPECTED...AND
RIVER FLOODING REMAINS A POSSIBILITY. PLEASE REFER TO NATIONAL
HURRICANE CENTER PRODUCTS FOR FURTHER DETAILS AND THE LATEST
NATIONAL WEATHER SERVICE FLOOD WATCH AND HURRICANE LOCAL STATEMENT
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD
MEET NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>008-NJZ002>004-NYZ067>070-071345-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
543 PM EDT SAT SEP 6 2008

...TROPICAL STORM WIND WARNING IN EFFECT UNTIL 4 AM EDT SUNDAY...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TROPICAL STORM WIND WARNING.

TROPICAL SYSTEM HANNA WILL BRING HEAVY RAIN AND
TROPICAL STORM FORCE WINDS TO THE LOCAL AREA TONIGHT.
ADDITIONAL RAINFALL OF 2 TO 4 INCHES...WITH LOCALLY HIGHER
AMOUNTS....IS EXPECTED. AS SUCH...URBAN AND POOR DRAINAGE FLOODING IS
EXPECTED...AND RIVER FLOODING REMAINS A POSSIBILITY. PLEASE REFER
TO NATIONAL HURRICANE CENTER PRODUCTS FOR FURTHER DETAILS AND THE
LATEST NATIONAL WEATHER SERVICE FLOOD WATCH AND HURRICANE LOCAL
STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD
MEET NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-071345-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
543 PM EDT SAT SEP 6 2008

...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

TROPICAL SYSTEM HANNA WILL BRING TROPICAL STORM
FORCE WINDS AND ROUGH SEAS TO THE LOCAL WATERS TONIGHT. PLEASE
REFER TO NATIONAL HURRICANE CENTER PRODUCTS FOR FURTHER DETAILS
AND THE LATEST NATIONAL WEATHER SERVICE HURRICANE LOCAL STATEMENT
FOR MORE DETAILS.

IN ADDITION...LONG PERIOD SOUTHERLY SWELLS WILL PRODUCE ROUGH
SEAS AROUND INLETS AND JETTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD
MEET NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Sep 6, 3:25 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
425 PM EDT SAT SEP 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TROPICAL STORM   YONKERS                 40.95N 73.87W
09/06/2008                   WESTCHESTER        NY   PUBLIC

            WIRES DOWN DUE TO WIND

&&

JMC
Special weather statement, Sep 6, 4:46 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
546 PM EDT SAT SEP 6 2008

CTZ005-009-NJZ002>006-011-NYZ067>073-062300-
NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-
BRONX-
546 PM EDT SAT SEP 6 2008

MODERATE TO HEAVY RAIN WITH EMBEDDED THUNDERSTORMS WILL MOVE
ACROSS SOUTHWEST CONNECTICUT...THE LOWER HUDSON VALLEY...NORTHEAST
NEW JERSEY...AND NORTHERN NEW YORK CITY THROUGH 700 PM. GENERALLY
RAIN RATES OF 1 TO 2 INCHES PER HOUR CAN BE EXPECTED. WIND GUSTS
AT TIMES WILL REACH UP TO 40 MPH. THIS COULD BRING DOWN SOME
TREES...ESPECIALLY IN AREAS WITH SATURATED GROUNDS.

CTZ006>008-010>012-NYZ074>081-062300-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
546 PM EDT SAT SEP 6 2008

HEAVY RAIN WILL MOVE BACK INTO LONG ISLAND AND SOUTHEAST
CONNECTICUT OVER THE NEXT HOUR. WIND GUSTS COULD APPROACH 40 TO
45 MPH AT TIMES. THIS COULD BRING DOWN SOME TREES...ESPECIALLY IN
AREAS WITH SATURATED GROUNDS.
Local storm report, Sep 6, 4:51 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
551 PM EDT SAT SEP 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      5 S SCARSDALE           40.92N 73.78W
09/06/2008                   WESTCHESTER        NY   TRAINED SPOTTER

            BRONX RIVER PARKWAY CLOSED NEAR COUNTY HIGHWAY 2

&&

JMC

The radar

The Philadelphia radar (KDIX), 95 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

15 flash flood, 4 flood. Local standard time, as filed.

Flash Flood, Hudson

When
September 6, 4:52 PM EST to 5:45 PM EST
Where
Hudson County, 0.71 mi NNE of West End to 1.3 mi SSE of Union City
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
40.759, -74.063

Numerous roads were closed in Jersey City due to flooding.

Flash Flood, Bergen

When
September 6, 5:00 PM EST to 8:04 PM EST
Where
Bergen County, 1.22 mi SSE of Ridgewood to 0.1 mi SSE of Ridgewood
Cause
Heavy Rain / Tropical System
Reported by
Amateur Radio
Coordinates
40.984, -74.109

Six inches of moving water was reported on Linwood Ave. in Ridgewood.

Flash Flood, Hudson

When
September 6, 5:00 PM EST to 5:45 PM EST
Where
Hudson County, 1.5 mi E of East Newark to 1.37 mi E of East Newark
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
40.751, -74.121

Newark Turnpike was closed from the New Jersey Tpke. to Route 7 in Kearny due to flooding.

Flash Flood, Bergen

When
September 6, 5:00 PM EST to 8:04 PM EST
Where
Bergen County, 0.19 mi WSW of Ft Lee to 0.97 mi S of Ft Lee
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
40.849, -73.973

Flooding rains caused a road collapse on Lemoine Ave. in Fort Lee.

Flood, Bergen

When
September 6, 5:15 PM EST to September 7, 7:00 AM EST
Where
Bergen County, 0.76 mi ESE of Garfield to 1.04 mi N of Ridgewood
Cause
Heavy Rain / Tropical System
Reported by
Official NWS Observations
Coordinates
40.864, -74.107

The Ho-Ho-Kus River at Ho-Ho-Kus exceeded its flood stage of 3.0 ft. at 6:15 pm local time. The river crested at 3.98 ft. at 10 pm and fell below flood stage on 9/7/08 at 2:45 am. The Saddle River at Lodi exceeded its flood stage of 6.0 ft. at 6:15 pm local time. The river exceeded moderate flood stage at 11:45 pm and crested at 7.77 ft. on 9/7/08 at 4:15 am. The river fell below flood stage on 9/7/08 at 8 am.

Flash Flood, Hudson

When
September 6, 5:21 PM EST to 5:45 PM EST
Where
Hudson County, 0.69 mi SSW of East Newark to 1.12 mi SSW of East Newark
Cause
Heavy Rain / Tropical System
Reported by
Amateur Radio
Coordinates
40.741, -74.156

Frank E. Rodgers Blvd. near Middlesex St. and Cape May St. in Harrison was closed due to flooding.

Flash Flood, Hudson

When
September 6, 5:30 PM EST to 5:45 PM EST
Where
Hudson County, 0.87 mi S of Jersey City Arpt to 1.03 mi S of Jersey City Arpt
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
40.707, -74.099

Three feet of water inundated Route 440 at Danforth Ave. in Jersey City and was closed.

Flash Flood, Union

When
September 6, 5:30 PM EST to 6:45 PM EST
Where
Union County, 0.31 mi SE of Elizabeth Arpt to 0.44 mi SSE of Elizabeth Arpt
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
40.647, -74.196

Elmora Ave. at Fay Ave. in Elizabeth was closed due to flooding with water rescues being performed. A car rescue due to flood waters was also performed at the intersection of 3rd Ave. and S. 2nd St. also in Elizabeth.

Flash Flood, Bergen

When
September 6, 5:35 PM EST to 8:04 PM EST
Where
Bergen County, 0.69 mi NE of Ramsey to 0.68 mi NE of Ramsey
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
41.057, -74.141

Heavy rain caused major flooding of a newly constructed tanning salon in Ramsey. There was basement flooding and the building inspector and rescue squad were called in due to concerns of a structural collapse from leaks in the foundation.

Flash Flood, Essex

When
September 6, 5:49 PM EST to 8:15 PM EST
Where
Essex County, 1.43 mi ESE of Irvington to 1.32 mi SE of Irvington
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
40.709, -74.197

Meeker Ave. at Elizabeth Ave. in Newark was closed with cars floating due to flooding.

Flash Flood, Passaic

When
September 6, 6:00 PM EST to 8:15 PM EST
Where
Passaic County, 1.24 mi E of Packanack Lake to 0.25 mi WNW of North Hawthorne
Cause
Heavy Rain / Tropical System
Reported by
Public
Coordinates
40.930, -74.226

Valley Road in Wayne was inundated with water and impassable.

Flood, Union

When
September 6, 6:00 PM EST to September 7, 3:15 AM EST
Where
Union County, 0.78 mi SSE of Elizabeth Arpt to 1.14 mi SW of Elizabethport
Cause
Heavy Rain / Tropical System
Reported by
Official NWS Observations
Coordinates
40.639, -74.195

The Rahway River at Springfield exceeded its flood stage of 5.5 ft. at 7 pm local time. The river crested at 7.29 ft. at 9:45 pm and fell below flood stage on 9/7/08 at 3:15 am. The Elizabeth River at Ursino Lake exceeded its flood stage of 20.0 ft. at 7:30 pm local time. The river crested at 20.73 ft. at 8:45 pm and fell below flood stage at 11 pm.

Flash Flood, Union

When
September 6, 6:04 PM EST to 6:45 PM EST
Where
Union County, 0.6 mi WNW of Garwood to 0.59 mi SW of Garwood
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
40.653, -74.331

Numerous roads were under water and closed in Garwood.

Flood, Passaic

When
September 6, 6:05 PM EST to 8:15 PM EST
Where
Passaic County, 0.51 mi WSW of Hawthorne to 0.25 mi WSW of Haledon
Cause
Heavy Rain / Tropical System
Reported by
Official NWS Observations
Coordinates
40.946, -74.188

Molly Ann Brook at N. Haledon exceeded its flood stage of 6.0 ft. at 7:05 pm local time. The river crested at 6.65 ft. at 7:15 pm and fell below flood stage 9:15 pm.

Flood, Essex

When
September 6, 7:15 PM EST to September 7, 12:15 AM EST
Where
Essex County, 1.52 mi SSE of Cedar Grove to 1.2 mi NNW of Nutley
Cause
Heavy Rain / Tropical System
Reported by
Official NWS Observations
Coordinates
40.849, -74.240

The Third River at Bloomfield exceeded its flood stage of 6.0 ft. at 8:15 pm local time. The river crested at 7.37 ft. at 9:15 pm and fell below flood stage on 9/7/08 at 12:15 am. The Peckman River at Verona exceeded its flood stage of 3.5 ft. at 8:45 pm local time. The river crested at 4.10 ft. at 10:15 pm and fell below flood stage at 11 pm.

Flash Flood, Essex

When
September 6, 7:18 PM EST to 8:15 PM EST
Where
Essex County, 0.77 mi NNE of Belwood Park to 0.68 mi NNE of Belwood Park
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
40.811, -74.166

Water rescues were performed on Cortland Street in Belleville.

Flash Flood, Bergen

When
September 6, 7:38 PM EST to 8:04 PM EST
Where
Bergen County, 0.66 mi NE of Lodi to 0.8 mi SE of Lyndhurst
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
40.887, -74.092

There was major flooding along Route 17 closing much of it as well as Route 3 in both directions in Rutherford and East Rutherford. Route 17 was also closed due to flooding between Route 46 and Polify Rd. in Hasbrouck Heights. Route 46 (eastbound) was closed at Summit Ave. in Hackensack and also in Lodi due to flooding. Three people were rescued from their car after they became trapped by flood waters in Bogota.

Flash Flood, Passaic

When
September 6, 7:50 PM EST to 8:15 PM EST
Where
Passaic County, 2.49 mi ENE of South Paterson to 1.27 mi SSE of Totowa
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
40.919, -74.130

In Paterson, Hwy 19 was closed in both directions at Valley Rd. and Rt. 20 (southbound) was closed at Broadway due to flooding. Around 30 cars were partially submerged in the Best Buy and Kohl's parking lot off of Route 46 in West Paterson. Emergency personnel had to evacuate stranded shoppers in the Little Falls Civic Center on Warren St. in Little Falls. Overflowing storm drains turned roads into moats around the Third Ward Park on Passaic Ave. and Glenside Ave. in Passaic. Finally, flooding submerged Riverside Dr. near the Home Depot and other low-lying sections of the borough.

Flash Flood, Essex

When
September 6, 8:00 PM EST to 8:15 PM EST
Where
Essex County, 0.48 mi NE of Forest Hill to 1.2 mi WSW of (Ewr)newark Intl Arp
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
40.785, -74.163

McCarter Highway in Newark was closed due to flooding. Routes 1 and 9 (southbound) were also closed in Newark with cars stalled in flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136047, 136049, 136056, 136117, 136556, 136054, 136061, 136094, 136078, 136081, 136090, 136558, 136093, 136559, 136557, 136096, 136097, 136512, 136098.